New Jersey, 2002

Hail and Damaging Wind in New Jersey, May 31, 2002

May 31, 2002 · NWS PHI · 3 events in 1 county or zone

A severe thunderstorm dropped penny size hail in Hillsborough Township. It also produced a funnel cloud in Montgomery Township that did not touch down.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm dropped penny size hail in Hillsborough Township. It also produced a funnel cloud in Montgomery Township that did not touch down. Nevertheless straight-line winds knocked over several trees in the township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 1:55 PM EST, 6 hours 10 minutes earlier.

Area forecast discussion, May 31, 1:55 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EDT FRI MAY 31 2002

DISC: WW ISSUED FOR NRN COUNTIES UNTIL 8 PM. ZONES WILL BE MOVING
SHORTLY. ACTIVITY SHOULD BE DEVELOPING FARTHER SOUTH TO END OF
CFA LATER ON THIS AFTERNOON SO UPDATES MAY BE COMING OVER THE NEXT
HOUR OR TWO. OTHERWISE...CONVECTIVE ACTIVITY WILL BE OFF THE COAST
LATE THIS EVENING AND SKIES BEGIN TO CLEAR.

FRONT PUSHES S THRU AREA BUT HANDS UP JUST TO S OF US LATE SAT.
MEANWHILE SECONDARY FRONT APPROACHES LATE SAT WITH JUST SOME LIGHT
SHOWERS/SPRINKLES IN NRN HALF OF CFA. WINDS INITIALLY GUST FROM NW
LATE THIS EVENING THEN SETTLE DOWN OVERNIGHT.

OTHERWISE...SEE YA

FCSTID = 16
MPO   57  81  57  76 /  60  10  20  20
ABE   57  81  57  76 /  40  10  20  20
RDG   57  81  57  76 /  40  10  20  20
PHL   63  85  64  81 /  40  10  20  20
12N   57  81  57  76 /  60  10  20  20
SMQ   62  84  62  79 /  40  10  20  20
TTN   62  84  62  79 /  40  10  20  20
MIV   64  85  64  79 /  40  10  10  20
ACY   64  78  63  70 /  40  10  10  20
ILG   63  86  63  81 /  40  10  20  20
DOV   64  85  64  79 /  40  10  10  20
GED   64  85  64  79 /  40  10  10  20
ESN   64  85  64  79 /  40  10  10  20

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE...SVR TSTM WATCH SUSSEX AND WARREN COUNTIES TIL 8 PM
PA...NONE...SVR TSTM WATCH CARBON MONROE AND NORTHAMPTON UNTIL 8 PM

EBERWINE

In the hours before

Special weather statement, May 31, 4:45 PM EST, 3 hours 20 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>024-026-PAZ054-
055-060>062-067>071-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORM WATCH UNTIL 11 PM THIS EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 11 PM THIS EVENING FOR EASTERN PENNSYLVANIA...THE ENTIRE
STATES OF NEW JERSEY AND DELAWARE...AND MUCH OF MARYLAND.  PORTIONS
OF EAST CENTRAL PENNSYLVANIA AND NORTHWEST NEW JERSEY WHICH HAD BEEN
UNDER ANOTHER SEVERE THUNDERSTORM WATCH VALID UNTIL 8 PM ARE NOW
INCLUDED IN THIS WATCH.

A COLD FRONT STRETCHED ACROSS PENNSYLVANIA LATE THIS AFTERNOON WILL
MOVE EAST INTO THE VERY WARM AND HUMID AIRMASS OVER OUR REGION.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THE
FRONT...AND REPORTS OF LARGE HAIL AND GUSTY WINDS HAVE ALREADY BEEN
RECEIVED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH...AND HAIL 3/4 INCH OR GREATER IN DIAMETER...IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

IF YOU WILL BE OUTSIDE THIS EVENING...KEEP AN EYE TO THE SKY AND AN
EAR TO THE WEATHER RADIO. LISTEN FOR LATER FORECASTS AND
STATEMENTS...AS WELL AS POSSIBLE WARNINGS.

EBERWINE/KRAUS
Local storm report, May 31, 5:06 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
606 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    AMBLER                    PA   1.00 IN HAIL
05/31/02   MONTGOMERY

0531 PM    WARMINSTER                PA   0.75 IN HAIL
05/31/02   BUCKS

0535 PM    WILLOW GROVE              PA   0.75 IN HAIL
05/31/02   MONTGOMERY

0543 PM    SOUTHAMPTON               PA   0.75 IN HAIL
05/31/02   BUCKS

0540 PM    WARRINGTON                PA   WIND DAMAGE
05/31/02   BUCKS                          WIRES DOWN

0550 PM    UPPER MORELAND            PA   1.00 IN HAIL
05/31/02   MONTGOMERY
Local storm report, May 31, 5:55 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
655 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    AMBLER                    PA   1.00 IN HAIL
05/31/02   MONTGOMERY

0531 PM    WARMINSTER                PA   0.75 IN HAIL
05/31/02   BUCKS

0535 PM    WILLOW GROVE              PA   0.75 IN HAIL
05/31/02   MONTGOMERY

0540 PM    WARRINGTON                PA   WIND DAMAGE
05/31/02   BUCKS                          WIRES DOWN

0543 PM    SOUTHAMPTON               PA   0.75 IN HAIL
05/31/02   BUCKS

0550 PM    UPPER MORELAND            PA   1.00 IN HAIL
05/31/02   MONTGOMERY

0630 PM    PLUMSTED                  NJ   1.25 IN HAIL
05/31/02   OCEAN

0634 PM    UPPER FREEHOLD            NJ   0.75 IN HAIL
05/31/02   MONMOUTH

0645 PM    JEFFERSON                 NJ   WIND DAMAGE
05/31/02   MORRIS                         TREES DOWN

The radar

The Philadelphia radar (KDIX), 65 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Somerset

When
May 31, 8:05 PM EST
Where
Somerset County, Woods Tavern
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -74.650

Funnel Cloud, Somerset

When
May 31, 8:10 PM EST
Where
Somerset County, Harlingen
Reported by
EMERGENCY MANAGER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Thunderstorm Wind, Somerset

When
May 31, 8:10 PM EST
Where
Somerset County, Harlingen
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -74.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300100, 5300101, 5300102.